I read with interest the account of severe laryngospasm following extubation of a patient who was a known cannabis smoker (White. Anaesthesia 2002; 57: 622–3). Over 2 years ago, I encountered unexpected problems during the induction and maintenance of anaesthesia in a patient who had knowingly withheld the fact that he was a cannabis smoker. The 34-year-old man was 5 foot 6 inches tall, weighed 94 kg and was scheduled for surgical removal of wisdom teeth as a day case. The Assessment Clinic blood pressure was 115/80 mmHg. He had no complaints other than heartburn with occasional reflux. He rarely drank alcohol but admitted to smoking 10–20 cigarettes a day. He denied any problems with his chest and had had an anaesthetic one year previously, which he said had been uneventful. He had beta-Thalassaemia Trait with a haemoglobin of 14 g.dl−1. The patient was asked not to smoke on the day of surgery and given ranitidine 150 mg to take on the evening and morning before the operation. Pre-operatively, he was assessed as being ‘fit and well’ and had drunk only water 3 h before. In the anaesthetic room, he seemed to be very nervous with a pulse rate of 95 min−1 and blood pressure of 150/80 mmHg. Midazolam 2 mg, metoclopramide 10 mg and dexamethasone 8 mg were given intravenously. Otrivine nose drops were administered. After pre-oxygenation, anaesthesia was induced with fentanyl 100 µg, propofol 200 mg and the lungs ventilated with oxygen and sevoflurane via a facemask and circle system. Scuccinyl choline 100 mg was given to facilitate intubation with a cuffed nasotracheal tube size 6.5 mm. A pharyngeal throat pack was inserted. Spontaneous respiration returned quickly but he was very difficult to ‘settle’, even with a very high inspired concentration of volatile anaesthetic, initially sevoflurane in oxygen. The saturation fell significantly when nitrous oxide was added and so maintenance was continued with 100% oxygen and sevoflurane was changed to a high percentage of isoflurane. Ventilation was assisted manually and with the application of continuous positive airway pressure via the circle system. The position of the nasotracheal tube was checked visually and with auscultation of the chest. There were no signs of bronchospasm. To achieve a satisfactory level of anaesthesia, three boluses of propofol 50 mg were required, and two additional increments of midazolam 1 mg. Ketorolac 10 mg was also given and local anaesthetic infiltrated by the surgeon. The surgery was performed as quickly as possible. Despite the high concentration of volatile and intravenous anaesthetic, the blood pressure and pulse rate remained high at the pre-induction levels. The end- tidal carbon dioxide varied between 5 and 7 kPa. Also, during induction he seemed to have a short fit or convulsion. I thought that this might have been caused by the propofol, but this reaction was also seen during emergence from anaesthesia. There were no respiratory problems or laryngeal spasm following extubation. He recovered rapidly and the oxygen saturation was 100% breathing 5 l.min−1 of oxygen via a Hudson face mask. No further analgesia was required. This was a memorable ‘stormy’ anaesthetic. When I saw the patient postoperatively he said: ‘How was it?’ (as if he was expecting there to have been a problem). I said; ‘Actually you were very difficult to anaesthetise.’ He replied: ‘Well if I tell you something it might incriminate me.’ I said: ‘You may tell me anything in confidence.’ He replied: ‘I smoked cannabis last night.’ He denied taking any other drugs. I advised him to refrain from smoking cannabis for as long as possible before an anaesthetic and also emphasised the importance of giving doctors a full drug history. He was discharged from the Day Unit 3 h after the end of surgery. I had no previous experience of knowingly anaesthetising patients who were habitual cannabis smokers. On discussing this with my colleagues, it was felt that perhaps the patient had also been taking ‘class A’ drugs. However, it could be said that all the responses seen were due to the effects of cannabis. As a result of slow elimination, cannabinoids may be present in the tissues of users for weeks and may interact with a number of anaesthetic agents. Cannabis smoking is associated with an impairment of lung function, similar to that associated with tobacco smoking [1]. Cannabinoids have complex actions on seizure activity and exert both anticonvulsant and proconvulsant effects. They may also cause a variety of psychological effects such as anxiety, and physical signs including tachycardia [1]. It was fortuitous that I had given dexamethasone (to reduce any swelling caused by the surgery). Dexamethasone is also recommended as prophylaxis for cannabis smokers undergoing general anaesthesia [2].
No takes yet. Share an insight, caveat, or question.
I. E. Symons (2002) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: